Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 4, NWS Wichita, KS

March 17, 202226 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 17, 2022, 1:46 PM CDT for 26 counties in Kansas. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2022, 1:46 PM CDT (18:46 UTC)
Expired
Mar 18, 2022, 12:00 PM CDT
In force
22 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS73 KICT 171846
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
146 PM CDT Thu Mar 17 2022

KSZ032-033-047>050-180200-
/O.NEW.KICT.WI.Y.0004.220317T1846Z-220318T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling
146 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline and Rice 
  Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong and gusty winds will continue all
  night, but for simplicity, the wind advisory will be replaced 
  with winter weather headlines at 9 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ052-068-082-091-180900-
/O.NEW.KICT.WI.Y.0004.220318T0000Z-220318T1700Z/
Marion-Harvey-Kingman-Harper-
Including the cities of Hillsboro, Marion, Peabody, Newton, 
Kingman, Anthony, Harper, and Attica
146 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT
FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Marion, Harvey, Kingman and Harper Counties.

* WHEN...From 7 PM this evening to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle. Secure outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ051-067-180200-
/O.NEW.KICT.WI.Y.0004.220318T0000Z-220318T0200Z/
McPherson-Reno-
Including the cities of McPherson and Hutchinson
146 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT FROM 7 PM TO 9 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...McPherson and Reno Counties.

* WHEN...From 7 PM to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong and gusty winds will continue all
  night, but for simplicity, the wind advisory will be replaced 
  with winter weather headlines at 9 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ083-092-180900-
/O.NEW.KICT.WI.Y.0004.220318T0200Z-220318T1700Z/
Sedgwick-Sumner-
Including the cities of Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, and Wellington
146 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CDT
FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Sedgwick and Sumner Counties.

* WHEN...From 9 PM this evening to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle. Secure outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ053-069-093-180900-
/O.NEW.KICT.WI.Y.0004.220318T0600Z-220318T1700Z/
Chase-Butler-Cowley-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Winfield, and Arkansas City
146 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Chase, Butler and Cowley Counties.

* WHEN...From 1 AM to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle. Secure outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ070>072-094>096-098>100-180900-
/O.NEW.KICT.WI.Y.0004.220318T0900Z-220318T1700Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
146 PM CDT Thu Mar 17 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON CDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 4 AM to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle. Secure outdoor objects.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
715 
WWUS73 KICT 180904
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
404 AM CDT Fri Mar 18 2022

KSZ052-053-068-069-082-083-091>093-181700-
/O.CON.KICT.WI.Y.0004.000000T0000Z-220318T1700Z/
Marion-Chase-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, and Arkansas City
404 AM CDT Fri Mar 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...North winds 25 to 35 mph with gusts to around 45 mph at
  times.

* WHERE...Portions of central, south central and southeast Kansas.

* WHEN...Through noon today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ070>072-094>096-098>100-181700-
/O.CON.KICT.WI.Y.0004.000000T0000Z-220318T1700Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
404 AM CDT Fri Mar 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...North winds 25 to 35 mph with gusts to around 45 mph.

* WHERE...southeast Kansas.

* WHEN...Through noon today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
219 
WWUS73 KICT 181724
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1224 PM CDT Fri Mar 18 2022

KSZ052-053-068>072-082-083-091>096-098>100-181830-
/O.EXP.KICT.WI.Y.0004.000000T0000Z-220318T1700Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
1224 PM CDT Fri Mar 18 2022

...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT NOON...

North winds will continue to diminish across the area as the 
afternoon continues. North winds may still gust to 30 to 40 mph 
across the Flint Hills and southeast Kansas for a few more hours. 

$$

Ketcham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 17, 6:32 AM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Mar 17, 6:32 AM CDT, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 AM CDT Thu Mar 17 2022

.SHORT TERM...(Today through Saturday night)
Issued at 250 AM CDT Thu Mar 17 2022

Mother Nature is showing her split personality as Spring
transitions to Winter tonight/Friday and then back to Spring this
weekend. Main impact will be wind and snow resulting in a late
season Winter storm for portions of central Kansas with a rather
welcome widespread precip event (be it snow or rain) across the
entire area. Upper trof will continue to develop over the southern
Rockies this morning before emerging across the central/southern
Plains later today/tonight as a negative tilt closed low. The
slower/deeper solution will now focus the best frontogenesis/lift
in the transition zone from rain to snow over central Kansas
tonight. This with a suggestion of elevated instability supports
potential for banded/locally heavy snowfall rates. However, near
surface and road temperatures will likely be a mitigating factor
to limit maximum snowfall accumulations. Nonetheless, strong north
winds combined with snowfall rates will result in low visibility
at times with several inches of snow likely, more so on grassy
areas. So will issue a Winter Storm Watch for locations
along/west of a Lincoln to Ellsworth to Lyons line and buffer it
with a Winter Weather Advisory as far east as a Salina to
McPherson to Hutchinson line. Otherwise, welcome rainfall will
affect the rest of south central and southeast Kansas with some
embedded thunder expected this evening. A transition to snow is
possible as far east as the Kansas turnpike with perhaps up to a
slushy inch on grassy surfaces possible before ending early Friday
morning. Strong north winds will also affect the turnpike
corridor and a Wind Advisory will be needed for those areas,
though will leave to Day shift to issue or incorporate into
possible expansion of Winter headlines. Some lingering light
precip/mix will linger in the trailing deformation zone Friday
across the Flint Hills and southeast Kansas. We will rebound back
into Spring by Saturday with temperatures back above climo.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT Thu Mar 17 2022

The weekend will finish out very pleasant as highs climb back up
into the 70s again. The early part of next week still looks
unsettled as another upper low migrates northeastward across the
Plains. The exact track and evolution of this system and the
attendant synoptic features remain less than certain, though
chances for another round or two of meaningful precip looks good.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 616 AM CDT Thu Mar 17 2022

* Widespread aviation impacts over the next 24-36 hours

Early this morning, a frontal boundary stretched from Wisconsin to
western Texas. On the southern end of that front, a deepening
surface low was moving slowly east through the Texas Panhandle. The
frontal boundary basically bisects central Kansas. The front will be
slow to move this morning, but will eventually push more quickly
southeast by this evening as the Texas surface low moves quicker to
the east into Oklahoma. During the day today, gusty winds (20-35kt)
will develop on the warm and cool side of the front. By this
afternoon, a fairly rapid increasing in low to mid level moisture
will give rise to an increased risk of low CIGs from NW to SE across
central/south-central KS. Those low CIGs will eventually spread
southeast into the remainder of southern Kansas by tonight, with
widespread IFR/MVFR CIGs expected. A period of LIFR CIGs will be
possible tonight, especially central KS. Southern KS may see LIFR
CIGs as well, but confidence isn't as high as it is across central
Kansas.

Meanwhile, as CIGs lower, the risk of widespread precipitation will
increase. SHRA and scattered TSRA will develop from central OK north
into southern KS, with light to moderate RA developing further
north across central KS. The SHRA and TSRA will pivot ENE across
southern KS through this evening, then move off into the Ozarks
late tonight. The light to moderate RA over central KS will
increase in intensity by the evening and pivot east across
southern KS overnight. Where surface temperatures cool the most,
the RA will mix with, or change to, SN for a time, possibly with a
period of moderate to heavy SN and significant reductions in VIS.
The greatest risk of SN impacts looks to be from KDDC northeast
through KRSL/KSLN/KGBD, with slushy accumulations forecast. That
is also when the greatest risk of LIFR conditions will be. Precip
will eventually wind down from west to east on Friday.

Martin

&&

.FIRE WEATHER...
Issued at 250 AM CDT Thu Mar 17 2022

Warm and breezy conditions in southeast Kansas may support a few
hours of very high grassland fire danger early this afternoon.
Likewise, marginally very high fire danger is possible behind a
cold front in central Kansas early this afternoon. However,
increasing chances for rain by late afternoon will lessen the fire
danger.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  35  53  32 /  50 100  30   0
Hutchinson      63  33  53  30 /  60 100  30   0
Newton          67  34  51  31 /  50 100  40   0
ElDorado        71  35  51  32 /  40 100  40   0
Winfield-KWLD   74  37  52  32 /  40 100  40   0
Russell         52  29  53  28 /  70 100  10   0
Great Bend      53  30  52  29 /  70 100  10   0
Salina          59  34  53  29 /  60 100  30   0
McPherson       61  33  52  30 /  60 100  30   0
Coffeyville     77  42  51  33 /  10 100  60   0
Chanute         76  39  49  33 /  10 100  60   0
Iola            75  39  48  33 /  10 100  70   0
Parsons-KPPF    77  41  49  33 /  10 100  60   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this evening through Friday morning for
KSZ032-033-047-048-050.

Winter Weather Advisory from 9 PM this evening to 9 AM CDT
Friday for KSZ049-051-067.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RM
FIRE WEATHER...KED
Hazardous weather outlook, Mar 17, 3:24 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
324 AM CDT Thu Mar 17 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
324 AM CDT Thu Mar 17 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A late season Winter storm looks to impact central Kansas tonight.
Heavy wet snow and strong winds will create low visibility and poor
travel conditions. Refer to the Winter Storm Watch and Winter
Weather Advisory for details.

A few hours of marginally very high grassland fire danger is
possible early this afternoon for far southeast Kansas and central
Kansas.

There is a chance for thunderstorms late this afternoon and evening,
mainly across south central and southeast Kansas. The storms are not
expected to be strong or severe.

Strong north winds will affect much of the area tonight into Friday
morning with gusts to around 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A snow rain mix may linger across parts of south central Kansas and
the Flint Hills on Friday morning. Snow accumulations are expected
to be less than an inch.

Warmer and breezy weather will return by Sunday afternoon resulting
in very high grassland fire danger across the entire area.

There remains a slight chance for strong to marginally severe
thunderstorms across far southern Kansas on Monday afternoon into
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:01 AM CDTWinter Storm WatchICTBarton, Ellsworth, Lincoln, Rice, Russell11 hr
Mar 17, 3:01 AM CDTWinter Weather AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harvey and 9 more31 hr
Mar 17, 2:02 PM CDTBlizzard WarningICTBarton, Ellsworth, Lincoln, Russell12 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.